Texas, 2018

Tornado and Flash Flooding in Texas, October 8 to 9, 2018

October 8 to 9, 2018 · NWS MAF · 11 events in 8 counties and zones

An upper level trough was centered near the Four Corners region which brought an increase in upper level lift across West Texas. The area was in a favorable position under the upper level jet stream which also aided in lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$59,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was centered near the Four Corners region which brought an increase in upper level lift across West Texas. The area was in a favorable position under the upper level jet stream which also aided in lift. A plentiful supply of moisture was in place and wind shear was favorable for thunderstorm development across West Texas. These conditions resulted in strong winds, hail, flash flooding, and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 8, 4:40 AM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Oct 8, 4:40 AM CST, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
540 AM CDT Mon Oct 8 2018

.DISCUSSION...

The latest aviation concerns are below.

&&

.AVIATION...

MVFR ceilings will affect KHOB and KMAF through 08/14Z and 08/19Z
respectively, and perhaps KINK and KFST temporarily early on.
Expect TSRA to develop and affect most, if not all, terminals by
09/00Z. Strong winds, and possibly hail will accompany the storms.
TSRA may need to be included at some of the easternmost sites
after 09/03Z.

&&

.PREV DISCUSSION... /issued 434 AM CDT Mon Oct 8 2018/

A big upper trough is centered over southern Utah/northern Arizona
with south southwest flow over West Texas and southeast New Mexico.
Upper lift has increased over the area compared to previous days and
a plentiful supply of moisture is in place with dewpoints in the 60s
across much of the CWA. A few showers and thunderstorms are
currently on radar as a result of these conditions. The upper trough
will become centered over the Four Corners region by this evening
with upper lift increasing over the area. Upper lift will be also
increased by the region being under the right entrance region of an
upper level jet. CAPE values generally between 1000 to 2000 J/kg
are expected this afternoon and 0-6km bulk shear values of around
30 to 50 kts will be across much of the CWA according to the
NAM12. Mid-level lapse rates will struggle to reach 6.5 degrees
C/km, but the other parameters mentioned should still allow for
severe thunderstorms to develop beginning this afternoon and
continuing into the overnight hours. The best chances for
thunderstorms will be across the central and eastern Permian Basin
southward to the Lower Trans Pecos. Damaging winds, large hail,
frequent lightning, and heavy rainfall will be the main threats
but tornadoes will be possible. A Flash Flood Watch is in effect
for Lea County, the Permian Basin, and the Lower Trans Pecos
through tonight. The models are showing the heaviest rain to occur
tonight across the eastern Permian Basin and Lower Trans Pecos.
Temperatures today are expected to be slightly cooler than
yesterday due to increased cloud cover and height falls from the
approaching upper trough.

The upper trough will begin moving over the central conus on Tuesday
with the rain and storms moving out of the CWA by Tuesday afternoon
or evening. The passage of this upper trough will result in a
Pacific cold front moving into the area on Tuesday accompanied by
west winds and drier air. A northerly wind shift is shown on the
NAM12 but the GFS keeps this wind shift and cooler air north and
east of the CWA. Temperatures on Tuesday will be a little cooler due
to the Pacific front with highs mostly in the mid 70s across the
Permian Basin. Conditions on Wednesday will be similar to Tuesday,
except maybe a degree or two warmer for some locations. Rain and
thunderstorm chances increase across the region on Thursday as
another upper trough approaches. The upper trough moves closer on
Friday so rain/storm chances increase. Temperatures for Thursday and
Friday are expected to be similar to Wednesday. This upper trough
begins to pass over the central conus on Saturday with a cold front
pushing into the area Saturday evening/night. As a result,
temperatures on Saturday and Sunday will be cooler with highs on
Sunday possibly in the 60s across most of the CWA. A slight chance
of rain/storms will continue through the weekend into early next
week with temperatures remaining cool next Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76  59  76  52 /  70  90  60  10
Carlsbad                       80  53  74  47 /  20  50  10   0
Dryden                         82  66  82  57 /  50  80  40  10
Fort Stockton                  80  58  76  52 /  40  70  30  10
Guadalupe Pass                 69  48  67  48 /  20  40  10   0
Hobbs                          76  51  72  46 /  30  70  20  10
Marfa                          77  48  70  42 /  20  30  20   0
Midland Intl Airport           78  58  75  53 /  60  80  40  10
Odessa                         78  58  75  53 /  50  80  30  10
Wink                           80  55  76  51 /  30  60  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Tuesday morning for Andrews-Borden-
     Crane-Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
     Mitchell-Pecos-Reagan-Scurry-Terrell-Upton-Winkler.

&&

67/80
Hazardous weather outlook, Oct 8, 2:27 AM CST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
327 AM CDT Mon Oct 8 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
327 AM CDT Mon Oct 8 2018 /227 AM MDT Mon Oct 8 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A large upper level storm system will begin to move over the region
tonight.  This will spark a round of severe thunderstorms from the
Texas/New Mexico stateline to the Big Bend, and eastward across the
Permian Basin.  Storms may only be scattered this afternoon, but
will become more numerous this evening and overnight.  Damaging
winds and large hail are the most likely threats, however a tornado
or two could also form.  Frequent lightning strikes and heavy
rainfall will also be possible.  A line of severe thunderstorms
could form this evening, in which case almost continuous lightning
and more widespread damaging winds could occur.

Despite the lack of thunderstorm coverage so far, a Flash Flood
Watch remains in effect through tonight since the threat of heavy
rainfall producing thunderstorms will exist this afternoon, and
especially tonight when storms could train over the same areas. The
watch is in effect for the Permian Basin, portions of the Southeast
New Mexico plains, and Lower Trans Pecos.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Oct 8, 10:48 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1148 AM CDT MON OCT 8 2018

TXZ051-061-062-081730-
Midland TX-Martin TX-Ector TX-
1148 AM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR...NORTHWESTERN
MIDLAND AND SOUTHWESTERN MARTIN COUNTIES UNTIL 1230 PM CDT...

At 1148 AM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Courtney, Odessa Schlemeyer Field, Cotton Flat, Warfield and
Midland Airpark.

This includes Interstate 20 between mile markers 114 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3173 10226 3184 10245 3208 10232 3208 10221
      3218 10221 3215 10181
TIME...MOT...LOC 1648Z 217DEG 33KT 3187 10230

84

The radar

The Midland/Odessa radar (KMAF), 14 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 thunderstorm wind, 1 tornado, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Ector

When
October 8, 10:50 AM CST
Where
Ector County, 3.76 mi NE of Odessa
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.885, -102.321

A thunderstorm moved across Ector County and produced a 60 mph wind gust on the east side of Odessa.

Tornado, Upton

When
October 8, 4:15 PM CST
Where
Upton County, 4.06 mi N of Mc Camey
Rating
EF0
Path length
0.05 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
31.189, -102.230

A thunderstorm moved across Upton County and produced a tornado near McCamey. The tornado touched down four miles north of McCamey for a couple of seconds in an open field then lifted. It was classified as an EF-0.

Flash Flood, Mitchell

When
October 8, 6:15 PM CST to 8:00 PM CST
Where
Mitchell County, 1 mi S of Westbrook to 0.98 mi S of Westbrook
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.336, -101.020

Heavy rain fell across Mitchell County and produced flash flooding near Westbrook. There was flooding along FM 670. Several city streets within Westbrook were also covered with water.

Flash Flood, Glasscock

When
October 8, 6:30 PM CST to 9:30 PM CST
Where
Glasscock County, 13.29 mi W of Garden City to 12.71 mi WNW of Garden City
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.907, -101.722

Heavy rain fell across Glasscock County and produced flash flooding about 22 miles east southeast of Midland. There was a public report of six inches of water running over State Highway 137, about one mile north of State Highway 158.

Flash Flood, Glasscock

When
October 8, 6:38 PM CST to 8:20 PM CST
Where
Glasscock County, 12.86 mi W of Garden City to 12.25 mi WNW of Garden City
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
31.894, -101.717

Heavy rain fell across Glasscock County and produced flash flooding west of Garden City. There was road flooding just to the north of Highway 158 on Highway 137. Numerous water crossings were coming up over the road. This forced the closure of the road.

Flash Flood, Howard

When
October 8, 8:23 PM CST to 10:00 PM CST
Where
Howard County, 0.38 mi SE of South Haven to 0.43 mi ESE of South Haven
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.176, -101.476

Heavy rain fell across Howard County and produced flash flooding south of Big Spring. Ranch Road 33 was closed off of Highway 87 due to flooding.

Flash Flood, Howard

When
October 8, 8:37 PM CST to 10:30 PM CST
Where
Howard County, 5.39 mi S of South Haven to 5.33 mi SSW of South Haven
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.103, -101.496

Heavy rain fell across Howard County and produced flash flooding south of Big Spring. There was flooding along Ranch Road 33 near US 87 at the Howard-Glasscock line. A car was stranded in flood waters.

Hail, Reeves

When
October 8, 8:48 PM CST to 8:53 PM CST
Where
Reeves County, 7.84 mi ESE of Saragosa
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.974, -103.529

Flash Flood, Glasscock

When
October 8, 10:00 PM CST to October 9, 1:00 AM CST
Where
Glasscock County, 10.01 mi WNW of Garden City to 10.04 mi WNW of Garden City
Cause
Heavy Rain
Property damage
$1,000
Reported by
Social Media
Coordinates
31.927, -101.657

Heavy rain fell across Glasscock County and produced flash flooding about 26 miles east southeast of Midland. The public reported one foot of water running over Private Road 4281.

Thunderstorm Wind, Reagan

When
October 8, 11:50 PM CST
Where
Reagan County, 28 mi N of Best
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
31.635, -101.630

A thunderstorm moved across Reagan County and produced a 62 mph wind gust about five miles southwest of St. Lawrence.

Flood, Midland

When
October 9, 5:08 AM CST to 9:30 AM CST
Where
Midland County, 1.85 mi ESE of Spraberry to 1.86 mi ESE of Spraberry
Cause
Heavy Rain
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
31.913, -101.800

Heavy rain fell across Midland County and produced flooding on Highway 158. There was a high water rescue on Highway 158 near the Midland/Glasscock County line. Highway 158 was closed just northwest of State Highway 137 due to flooding. The rushing water removed much of the pavement along this road and SH 137. A guard rail also got damaged along SH 158.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785035, 785036, 788442, 788680, 788443, 788449, 788465, 785037, 788681, 785038, 788683.